Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 86, NWS JSJ

November 5, 2022

NWS JSJ issued this flash flood warning at Nov 5, 2022, 5:59 PM CDT. It was in force for 6 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2022, 5:59 PM CDT (22:59 UTC)
Expired
Nov 6, 2022, 12:00 AM CDT
In force
6 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 9 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 6:04 PM CDTFLASH FLOODCaguas, PRA HOUSE WAS BEING AFFECTED BY FLOODING IN CALLE JORGE HADDOCK.
Nov 5, 6:49 PM CDTFLOOD1 Nnw G. L. Garcia, PRCAR STOPPED ON PR-1 BY WATER CURRENTS IN CAYEY BO ALTURAS DE BEATRIZ. THE DRIVER WAS ABLE TO LEAVE WHILE CALLING EMERGENCY SERVICES FOR HELP.
Nov 5, 7:26 PM CDTFLASH FLOOD1 Nnw G. L. Garcia, PRFLOODING WAS REPORTED AT ROAD PR-1, BEFORE THE KIA CAR DEALER IN CAYEY, PR. A CAR GOT WASHED AWAY BY THE CURRENT.
Nov 5, 8:18 PM CDTFLOODG. L. Garcia, PRCAR TRAPPED ON A FALLEN BRIDGE. ON PR-743 IN CAYEY BO LAS VEGAS. DRIVER WAS RESCUED WITH NO INJURIES REPORTED.
Nov 5, 10:40 PM CDTFLASH FLOOD1 Ssw Caguas, PRA HOUSE WAS AFFECTED BY FLOODING AT CALLE 6 IN CAGUAS, PR. ONE PERSON WAS TRAPPED.
Nov 5, 10:40 PM CDTFLASH FLOOD1 Sw Bairoa, PRA HOUSE WAS AFFECTED BY FLOODING AT CALLE TULIPAN IN CAGUAS PR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

651 
WGCA52 TJSJ 052259
FFWSJU
PRC007-025-035-041-060200-
/O.NEW.TJSJ.FF.W.0086.221105T2259Z-221106T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
659 PM AST Sat Nov 5 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Aguas Buenas County in Puerto Rico...
  Caguas County in Puerto Rico...
  Cayey County in Puerto Rico...
  Cidra County in Puerto Rico...

* Until 1000 PM AST.

* At 659 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding. Mudslides are possible in
           areas of steep terrain.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1815 6622 1818 6624 1817 6621 1820 6621
      1822 6617 1826 6619 1828 6616 1828 6611
      1831 6603 1829 6603 1828 6601 1823 6601
      1819 6600 1813 6603 1811 6606 1810 6613
      1804 6613 1805 6617 1805 6620 1810 6623

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DS
2 follow-up statements
761 
WGCA52 TJSJ 060146
FFWSJU
PRC007-025-035-041-060500-
/O.EXT.TJSJ.FF.W.0086.000000T0000Z-221106T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
946 PM AST Sat Nov 5 2022

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Aguas Buenas County in Puerto Rico...
  Caguas County in Puerto Rico...
  Cayey County in Puerto Rico...
  Cidra County in Puerto Rico...

* Until 100 AM AST.

* At 946 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing. The Rio Grande de 
  Loiza at Caguas remains in minor flood stage. Mudslides are 
  possible in  areas of steep terrain.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1815 6622 1818 6624 1817 6621 1820 6621
      1822 6617 1826 6619 1828 6616 1828 6611
      1831 6603 1829 6603 1828 6601 1823 6601
      1819 6600 1813 6603 1811 6606 1810 6613
      1804 6613 1805 6617 1805 6620 1810 6623

FLASH FLOOD...RADAR INDICATED

$$

DS
367 
WGCA72 TJSJ 060457
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1257 AM AST Sun Nov 6 2022

PRC007-025-035-041-060507-
/O.EXP.TJSJ.FF.W.0086.000000T0000Z-221106T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aguas Buenas PR-Caguas PR-Cayey PR-Cidra PR-
1257 AM AST Sun Nov 6 2022

...FLASH FLOOD WARNING AT 1 AM AST EARLY THIS MORNING FOR AGUAS 
BUENAS, CAGUAS, CAYEY AND CIDRA COUNTIES WILL BE REPLACED WITH A 
FLOOD WARNING...

The heavy rain has ended. But USGS river sensors indicate that the 
area rivers are either elevated or over the flood stage. Therefore a 
Flood Warning will be issued.

A Flood Watch remains in effect until 600 PM AST Monday for portions 
of Puerto Rico and Virgin Islands.

LAT...LON 1815 6622 1818 6624 1817 6621 1820 6621
      1822 6617 1826 6619 1828 6616 1828 6611
      1831 6603 1829 6603 1828 6601 1823 6601
      1819 6600 1813 6603 1811 6606 1810 6613
      1804 6613 1805 6617 1805 6620 1810 6623

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 3:35 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Nov 5, 3:35 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
435 PM AST Sat Nov 5 2022

.SYNOPSIS...
A Flash Flood Watch remains in effect as a strong trough continues
to pull moisture from the south. The risk of flooding, mudslides
and river rises will remain enhanced through early in the
workweek. Conditions could gradually improve early in the
workweek, although with enough moisture for locally generated
showers each day.

&&

.SHORT TERM...Tonight through Monday...
The forecast is still on track. A mid to upper level trough
remains centered north of Hispaniola. At the surface, moisture is
being pulled from the Caribbean Sea into the islands. This has
resulted in widespread shower activity covering all of Puerto Rico
and the United States Virgin Islands. The activity is expected to
continue tonight and early tomorrow, so the risk for flooding,
mudslides and overflowing rivers will remain high. By Sunday and
Monday, a surface low pressure is expected to develop north of the
islands, and so far, the GFS show the bulk of the moisture just
east of the Virgin Islands. However, the surface winds will
continue from the south, dragging showers and thunderstorms over
the area, especially the USVI and the southern municipalities of
Puerto Rico. Although the amount of rain on Sunday and Monday are
not expected to be as much, the soils are very saturated, and any
additional rain may lead to more flooding and mudslides. Please
stay tuned to any further updates on the forecast.

&&

.LONG TERM...Tuesday through Saturday.../from prev discussion/

A wet pattern is likely to continue on Tuesday as the possible
non-tropical system near the Bahamian Islands maintains a moist,
southerly flow across the islands. This system is being monitored
by the National Hurricane Center and poses no direct impacts to
Puerto Rico and the USVI. If the current GFS model guidance holds
true, southerly winds will prevail for Tuesday and Wednesday which
could provide a good amount of rainfall, especially across the
northern half of Puerto Rico. Model guidance shows the wind flow
quickly backing on Thursday, maintaining an easterly flow for the
rest of the week. During this time moisture values stay above
climatological averages. This would return a typical pattern
across the islands with the greatest rainfall across the
interior/western sections of Puerto Rico. Atmospheric stability
does appear to improve throughout the week as no upper level
feature will be present, however, precipitable water values are
likely to spike again by Saturday as a tropical wave passing
south of the islands.

The development of this non-tropical low will reveal what is to
be expected during the long term period. However, it appears that
a wet pattern will continue across previously saturated areas,
which elevates the risk of flash flooding and ponding of water
across urban areas.

&&

.AVIATION...
Unstable weather continues, affecting aerodromes and airspace
between. SHRA/TSRA persist, with RA and +RA. Periods of deteriorated
conditions expected, to IFR or maybe worse. Terrain obscuration
likely. Gradual improvement betw 06/00Z and 06/06Z, then greater
improvement thereafter. Winds generally SE  at 10 to 15 knots, but
stronger, gustier winds near SHRA/TSRA, where winds may be VRB.
Winds after sunrise tomorrow around 8 to 12 knots out of the S/SE.

&&

.MARINE...
Increasing winds and an arriving northerly swell are expected to
maintain seas hazardous through the weekend, up to 8 feet.
Unsettled weather conditions will continue as well, with periods
of showers and thunderstorms. Seas could become especially
hazardous around thunderstorms. The risk of rip currents will also
increase to high, today for southern Puerto Rico, and tomorrow for
northern Puerto Rico and Culebra.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through Monday afternoon for PRZ001>013.

     High Rip Current Risk from Sunday morning through Monday
     afternoon for PRZ001-002-008-012.

     High Rip Current Risk through late tonight for PRZ003-007-011.

     High Rip Current Risk through Monday afternoon for PRZ005.

VI...Flash Flood Watch through Monday afternoon for VIZ001-002.

&&

SHORT TERM...DS
LONG TERM....ERG
PUBLIC...GRS
Hazardous weather outlook, Nov 5, 5:38 AM CDT, 12 hours 21 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
547 AM AST sabado 5 de noviembre de 2022

AMZ710>745-PRZ001>013-061000-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-
Culebra-Vieques-Las aguas costeras cercanas y lejanas a la costa del Atlantico
y del Caribe-
547 AM AST sabado 5 de noviembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronada de dispersas a numerosas son posibles a traves de
Puerto Rico, especialmente a traves de sectores del sur y este. Este
atento para detener las actividades afuera y este preparado para
refugiarse.

.Lluvia Excesiva... Inundaciones repentinas amenazantes a la
vida, posiblemente entrando a estructuras en comunidades.

.Viento...Se esperan condiciones ventosas. Asegure los objetos que
no esten seguros pueden volar alrededor.

.Condiciones Maritimas...Se espera oleaje igual o mayor a 7 pies
a traves de las aguas locales. Se esperan condiciones peligrosas para
los operadores de pequenas embarcaciones.

.Corrientes Marinas...Existe el potencial de corrientes marinas
amenazantes a la vida son posibles en la zona de resaca
particularmente a traves del sur de Puerto Rico el dia de hoy, pero
tambien norte central de Puerto Rico esta noche.

.DIAS DOS A SIETE...domingo hasta viernes

Se espera un patron de tiempo activo continue temprano la semana proxima. Los
aguaceros y tronadas podrian producir inundaciones y por lo tanto la vigilancia
de inundaciones repentinas  continuara hasta el Lunes en la tarde. Un riesgo
alto de corrientes marinas continuara hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-061000-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
547 AM AST sabado 5 de noviembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de dispersas a numerosas  son posibles a traves de
Puerto Rico especialmente las areas del sur y este. Este
atento para detener las actividades afuera y este preparado para
refugiarse.

.Lluvia Excesiva...Inundaciones en areas urbanas, carreteras,
pequenos riachuelos, y arrastres. Inundaciones repentinas aisladas
son posibles.

.Viento...Condiciones ventosas a traves de las aguas locales y las
islas locales. Objetos que no esten seguros pueden volar alrededor.

.Condiciones Maritimas...Un oleaje de 7 pies o mas a traves de las aguas
locales. Condiciones maritimas peligrosas para los operadores de embarcaciones
pequenas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de resaca a traves de las aguas locales.

.DIAS DOS A SIETE...domingo hasta viernes

Se espera un patron de tiempo activo continue temprano la semana proxima. Los
aguaceros y tronadas podrian producir inundaciones y por lo tanto la vigilancia
de inundaciones repentinas  continuara hasta el Lunes en la tarde. Un riesgo
moderado de corrientes marinas continuara hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

Se le recomienda a los observadores reportar. Por favor, brinde toda
la informacion relacionada a inundaciones al Servicio Nacional de
Meteorologia.

In the hours before

Local storm report, Nov 5, 5:21 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
621 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     DEBRIS FLOW      1 SSW LOMAS             18.26N 65.91W
11/05/2022                   JUNCOS             PR   911 CALL CENTER

            A MUDSLIDE WAS REPORTED AT PR-185, NEAR
            PANADERIA LAS PIAS.

&&

ERG
Local storm report, Nov 5, 5:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
623 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     DEBRIS FLOW      2 NW JAGUAL             18.18N 66.02W
11/05/2022                   CAGUAS             PR   911 CALL CENTER

            A MUDSLIDE WAS REPORTED AT ROAD PR-172, NEAR
            MIKES BBQ AND EDDIES RESTAURANT.

&&

ERG
Local storm report, Nov 5, 5:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
646 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FLASH FLOOD      1 ENE RIO BLANCO        18.22N 65.78W
11/05/2022                   NAGUABO            PR   911 CALL CENTER

            FLOODING WAS REPORTED AT ROAD PR-31, NEAR
            THE EXIT TO THE HIGHWAY. THERE WAS A CAR
            TRAPPED IN THE FLOODING, WITH PEOPLE INSIDE.

&&

ERG
Local storm report, Nov 5, 5:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
649 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      1 SE BOQUERON           18.20N 65.84W
11/05/2022                   LAS PIEDRAS        PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED SEVERAL
            COMMUNITIES FLOODED AND CREEKS OUT OF THEIR
            BANKS IN BARRIO BOQUERON.

&&

ERG
Local storm report, Nov 5, 5:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
650 PM AST SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      1 S PUEBLITO DEL RIO    18.22N 65.86W
11/05/2022                   LAS PIEDRAS        PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED FLOODING AT ROAD
            PR-9936. THE ROAD IS IMPASSABLE.

&&

ERG
Special weather statement, Nov 5, 5:53 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service San Juan PR
653 PM AST Sat Nov 5 2022

PRZ003-004-052315-
Eastern Interior PR-Southeast PR-
653 PM AST Sat Nov 5 2022

...A strong thunderstorm will impact portions of Arroyo, Guayama,
Caguas, Cayey, Cidra, San Lorenzo and Patillas Municipalities through
715 PM AST...

At 652 PM AST, a strong thunderstorm was over Guayama, moving north
at 15 mph.

HAZARD...Winds up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Arroyo, Cayey, Corazon, Olimpo, Buena Vista, Palmas, Yaurel, G. L.
Garcia and Jagual.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1798 6604 1800 6616 1820 6613 1818 6598
TIME...MOT...LOC 2252Z 199DEG 12KT 1805 6609

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DSR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 7:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Nov 5, 3:15 AM CDTRip Current StatementJSJ3 days
Nov 5, 7:25 AM CDTAreal Flood AdvisoryJSJ3 hr
Nov 5, 8:12 AM CDTAreal Flood AdvisoryJSJ9 hr
Nov 5, 8:21 AM CDTAreal Flood AdvisoryJSJ6 hr
Nov 5, 11:02 AM CDTSpecial Marine WarningJSJ58 min
Nov 5, 11:41 AM CDTAreal Flood AdvisoryJSJ5 hr
Nov 5, 12:11 PM CDTSpecial Marine WarningJSJ79 min
Nov 5, 12:29 PM CDTFlash Flood WarningJSJ5 hr
Nov 5, 1:53 PM CDTFlash Flood WarningJSJ7 hr
Nov 5, 2:20 PM CDTFlash Flood WarningJSJ5 hr
Nov 5, 2:30 PM CDTSpecial Weather StatementJSJ45 min
Nov 5, 2:46 PM CDTSpecial Weather StatementJSJ59 min
Nov 5, 4:12 PM CDTFlash Flood Warning Considerable damage threatJSJ5 hr
Nov 5, 4:30 PM CDTFlash Flood Warning Considerable damage threatJSJ2 hr
Nov 5, 4:44 PM CDTSpecial Marine WarningJSJ31 min
Nov 5, 4:44 PM CDTSpecial Weather StatementJSJ61 min
Nov 5, 4:58 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Nov 5, 5:13 PM CDTSpecial Marine WarningJSJ62 min
Nov 5, 5:28 PM CDTSevere Thunderstorm WarningJSJ32 min
Nov 5, 5:44 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Nov 5, 5:48 PM CDTAreal Flood AdvisoryJSJ50 min
Nov 5, 5:53 PM CDTSpecial Weather StatementJSJ22 min
Nov 5, 6:01 PM CDTAreal Flood AdvisoryJSJ4 hr
Nov 5, 6:06 PM CDTAreal Flood AdvisoryJSJ3 hr
Nov 5, 6:15 PM CDTFlash Flood Warning Considerable damage threatJSJ6 hr
Nov 5, 6:38 PM CDTFlash Flood Warning Considerable damage threatJSJ7 hr
Nov 5, 6:56 PM CDTSpecial Weather StatementJSJ34 min

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.